Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 7:12 PM CST for Fayette County, Tuscaloosa County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2008, 7:12 PM CST (01:12 UTC)
- Expired
- Jan 8, 2008, 7:45 PM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 64 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 7:20 PM CST | TSTM WND DMG | 5 W Fayette, AL | TREE DOWN ACROSS COUNTY ROAD 96 BLOCKING BOTH LANES IN THE COVIN COMMUNITY. PEA SIZE HAIL WAS ALSO REPORTED. |
| Jan 8, 7:20 PM CST | HAIL 1 | 5 S Fayette, AL | HAIL UP TO AN INCH WAS REPORTED SOUTH OF FAYETTE AT THE INTERSECTION OF AL 159 AND COUNTY ROAD 1 |
| Jan 8, 7:40 PM CST | TSTM WND DMG | 4 S Fayette, AL | A COUPLE OF TREES DOWN ALONG COUNTY ROAD 171. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 6:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 090113 SVRBMX ALC057-125-090145- /O.NEW.KBMX.SV.W.0003.080109T0112Z-080109T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 712 PM CST TUE JAN 8 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF FAYETTE... NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 745 PM CST * AT 710 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BELK...OR NEAR MILLPORT...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF FAYETTE AND 8 MILES SOUTH OF RICHARD ARTHUR FIELD BY 725 PM CST... NEW LEXINGTON...BERRY AND BANKSTON BY 740 PM CST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING FOR WESTERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3373 8755 3352 8753 3354 8794 3372 8795 TIME...MOT...LOC 0112Z 271DEG 37KT 3360 8799 $$ HA
1 follow-up statement
000 WWUS54 KBMX 090130 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 727 PM CST TUE JAN 8 2008 ALC057-125-090145- /O.CON.KBMX.SV.W.0003.000000T0000Z-080109T0145Z/ TUSCALOOSA AL-FAYETTE AL- 727 PM CST TUE JAN 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST FOR SOUTHERN FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 723 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELK...OR ABOUT 7 MILES SOUTH OF FAYETTE...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW LEXINGTON...BERRY AND BANKSTON BY 740 PM CST... DAMAGING WINDS AND TREES DOWN WERE REPORTED WEST OF FAYETTE WITH THIS STORM. HAIL UP TO 1.00 INCH IN DIAMETER HAS BEEN REPORTED SOUTH OF FAYETTE. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING FOR WESTERN ALABAMA. LAT...LON 3373 8755 3352 8753 3354 8794 3372 8795 TIME...MOT...LOC 0127Z 271DEG 37KT 3360 8780 $$ HA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 6:52 PM CST, 20 minutes earlier.
Area forecast discussion, Jan 8, 6:52 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CST TUE JAN 8 2008 .UPDATE...FOR DISCUSSION. && .DISCUSSION... WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA. A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM. HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH #11. COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT. MODELS INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA. FOR TONIGHT WILL FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST. FRONT IS EXPECTED TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO INCREASING 850 MB SOUTHERLY FLOW. WILL NEED TO KEEP A CHANCE OF SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE SPREADS NORTHWARD. && .AVIATION...00Z TAF DISCUSSION. COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH 03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS EAST. CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR CONDITIONS EXPECTED ALL SECTIONS BY 05Z. AT MGM AND TOI EXPECT LOW CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z. CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR EXPECTED AGAIN AFTER 16Z. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CST TUE JAN 8 2008 ALZ011>015-017>050-100041- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 641 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND STRONGER STORM SYSTEM PUSHES THROUGH THE AREA. CONTINUED UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON THURSDAY. 16
In the hours before
Local storm report, Jan 8, 7:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MILLPORT 33.56N 88.08W
01/08/2008 M1.00 INCH LAMAR AL LAW ENFORCEMENT
HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
AREA OF MILLPORT.
&&
JRAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 36 min |
| Jan 8, 6:59 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Jan 8, 7:44 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.